Hail, Shelby
- When
- May 31, 4:45 PM CST
- Where
- Shelby County, Harpersville
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.333, -86.450
Dime size hail was observed in Harpersville.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 1:49 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 249 PM CDT THU MAY 31 2001 RADARS SHOWING LINE OF CONVECTION ENTERING WEST CENTRAL ALABAMA... UPDATED MORNING PACKAGE TO INCLUDE WATCH 337. UPPER LOW OVER PLAINS WILL CONTINUE TO LIFT NORTHWARD...AND EVENTUALLY WILL BE ABSORBED BY CANADIAN LOW...WHICH WILL ROTATE TO OVER THE GREAT LAKES BY THE END OF THE PERIOD. 2 SHORTWAVES ROTATE THROUGH BASE OF TROUGH...EXTENDING ACROSS TN VALLEY...THE FIRST EARLY FRIDAY MORNING WITH A SECOND ONE ON SATURDAY. SURFACE LOW LOCATED OVER MO WITH TRAILING FRONT STRETCHING BACK INTO NORTHEAST TEXAS...AND MODELS ARE IN GENERAL AGREEMENT WITH TIMING...BRINGING FRONT INTO NW AL BETWEEN 06-12Z. THIS AFTERNOON AND EVENING CONVECTION FIRING ALONG LEFTOVER BOUNDARY FROM THE EARLY MORNING THUNDERSTORMS. MODELS AGREE SECOND ROUND OF STORMS WILL ACCOMPANY ACTUAL FRONTAL PASSAGE AND WILL BROADBRUSH LIKELY POPS ACROSS FORECAST AREA...WITH LOCALLY HEAVY WORDING IN NORTHERN SECTIONS. SECOND SHORTWAVE ON SATURDAY WILL ALSO INTERACT WITH FRONTAL BOUNDARY WHICH LIFTS NORTHWARD...SO WILL CONTINUE SHOWERS AND THUNDERSTORMS FOR NORTHERN AREAS ON SATURDAY. STAYED CLOSE TO GUIDANCE TEMPS. HSV 063/075 060/079 058 7413 BHM 065/077 061/081 060 7413 MGM 066/080 062/084 062 7511 .BHM...NONE. 83
ALZ001>038-040>050-312100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT THU MAY 31 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION. A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE... AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING. THE STORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP SHOULD BE LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT THU MAY 31 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
250 PM ETHELSVILLE AL WIND DAMAGE
05/31/01 PICKENS POWER LINES DOWN NEAR
ETHELSVILLE ON COUNTY
ROAD 75. REPORTED B<Y
911.ALZ011>018-022>027-030>036-040>044-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 518 PM CDT THU MAY 31 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 337... FAYETTE...GREENE...HALE...LAMAR...MARION... PICKENS...SUMTER...TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 337 CDT WHICH IS IN EFFECT UNTIL 800 PM... AUTAUGA...BIBB...BLOUNT...CHILTON...COOSA... CULLMAN...DALLAS...ELMORE...ETOWAH...JEFFERSON... LOWNDES...MONTGOMERY...PERRY...SHELBY...ST. CLAIR... TALLADEGA...
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Dime size hail was observed in Harpersville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244744.